Tuesday, March 29, 2011

Topamax News from the FDA (3/29/11)

The FDA has recently issued a warning about the epilepsy and migraine drug Topamax because of a claim that it may increase the risk of causing birth defects. The FDA’s Topamax warning came after recently released data showed that women taking the drug while pregnant were 21-times more likely to give birth to a child with cleft lips or cleft palate deformities.

In addition to that warning the FDA upgraded the drug to its Pregnancy Category D. This means that the drug has a known risk of causing birth defects. Because the oral cleft defects associated with Topamax occur early in pregnancy, the FDA also has informed women of childbearing age who are taking Topamax to talk with their doctor about alternative treatment options.

From the FDA site: 

RECOMMENDATION: Before starting topiramate, pregnant women and women of childbearing potential should discuss other treatment options with their health care professional. Women taking topiramate should tell their health care professional immediately if they are planning to or become pregnant. Patients taking topiramate should not stop taking it unless told to do so by their health care professional. Women who become pregnant while taking topiramate should talk to their health care professional about registering with the North American Antiepileptic Drug Pregnancy Registry, a group that collects information about outcomes in infants born to women treated with antiepileptic drugs during pregnancy.